Doctor insights on:
After a hospital procedure and propofol medication is administered can you be depressed when you wake up ?
Im having surgery next week ( septorhinoplasty). Do they ever use propofol by itself or is it always administered with other drugs?
I'm having colonoscopy done. I'm getting propofol sedation. It's this safe? This is a short procedure is the drug be just a little bit? scared f/54
Hypothetically (although dangerous) can an alcohol induced coma stop a seizure like a coma other sedative drugs such as phenobarbital or propofol?
Not reliably: If the seizure is for sure due to alcohol withdrawal, this may be possible -- but the amount needed may kill the person first. I'm sure you've heard of death from alcohol poisoning. There are many other possible causes for seizures, and alcohol-induced coma is not the way to treat those either. ...Read more
No, if......: All medications can be dangerous if used inappropriately. However, if used correctly and within accepted guidelines, medications, including propofol, are considered safe and effective. Propofol should only be used by anesthesiologists who have been properly trained on its use. ...Read moreSee 2 more doctor answers
Maybe: Propofol can be used in combination with other medicines for status epilepticus. Typically it is not a first line agent to stop a seizure or status epilepticus. If it has gotten to the point where Propofol is being employed, then the patient is likely in an ICU and multiple agents have already been tried. ...Read more
Several effects: There is no such thing as an absolute Propofol overdose. This is a very useful med for sedation and anesthesia. But, it will lower blood pressure, and in high doses stop breathing. It will cause a patient to relax, so that even if he/she is trying to breathe, the tongue can fall back and obstruct breathing. For all these reasons, an anesthesiologist must always supervise Propofol administration. ...Read moreSee 1 more doctor answer
It depends: For surgery lasting minutes to hours the patient wakes up in 5-30 minutes. If given for days in the ICU it may take days to wake up. You can get "propofol infusion syndrome" in ICU sedation characterized by severe metabolic acidosis, hyperkalemia, lipidemia, rhabdomyolysis, hepatomegaly, and cardiac/renal failure. ...Read more
What to do if I do not want to be awake at all, I'm reading on propofol and it being safe, is this true?
Propofol: can be a safe drug if monitored carefully and continuously and being able to properly respond, otherwise there are safer medications ...Read more
They rescue you.: Propofol is a useful drug that induces anesthesia but can be dangerous. It should only ever be given by a dedicated, anesthesiologist or a crna. It can cause apnea and a significant drop in blood pressure which can cause a heart attack, stroke or even death if left untreated. All of this is preventable and treatable with trained supervision. In the right setting, Propofol is a very safe drug. ...Read moreSee 1 more doctor answer
Not all anesthesia: Agents cause nausea. Nausea is associated with anesthesia agents and also specific surgeries that increase the risk of nausea(ponv), like breast, pelvic, eye and ear surgeries. Also increasing the risk of nausea in patient risk factors like history of vertigo or motion sickness. Another factor is pain drugs like narcotics used for postoperative pain. Propofol was used to treat nausea in cancer pat. ...Read moreSee 3 more doctor answers
Variable: Multiple factors contribute to the optimal dose such as patient comorbidities, weight and drug tolerance. The dose can be calculated as 1-2.5 mg/kg given as 40mg every 10 seconds until induction. ...Read more
First: Propofol is a controlled substance that cannot even be prescribed. It must be obtained from an inpatient pharmacy directly to the department using it. Therefor the only way for someone to get access to it outside of a hospital is theft. For short in-patient use addiction is not possible. ...Read moreSee 1 more doctor answer
Propofol: Gilbert's syndrome (the liver is impaired in excreting bile pigment/bilirubin) is surprisingly common. Maybe 2-5% of Ameicans have the problem. Most don't even know. In general, propofol has the same safety profile for patient's with Gilbert's as w/o.However, if you have a poor diet, drink alcohol every day then you can be so liver toxic that ANY anesthetic is a bad idea ...Read moreSee 1 more doctor answer